Publication Details

Category Text Publication
Reference Category Journals
DOI 10.1016/
Title (Primary) Newton method for reactive solute transport with equilibrium sorption in porous media
Author Radu, F.A.; Pop, I.S.
Source Titel Journal of Computational and Applied Mathematics
Year 2010
Department ENVINF
Volume 234
Issue 7
Page From 2118
Page To 2127
Language englisch
Keywords Mixed finite element method; Newton method; Degenerate parabolic equation; Error estimates; Transport in porous media
Abstract We present a mass conservative numerical scheme for reactive solute transport in porous media. The transport is modeled by a convection–diffusion–reaction equation, including equilibrium sorption. The scheme is based on the mixed finite element method (MFEM), more precisely the lowest-order Raviart–Thomas elements and one-step Euler implicit. The underlying fluid flow is described by the Richards equation, a possibly degenerate parabolic equation, which is also discretized by MFEM. This work is a continuation of Radu et al. (2008) and Radu et al. (2009) [1], [2] where the algorithmic aspects of the scheme and the analysis of the discretization method are presented, respectively. Here we consider the Newton method for solving the fully discrete nonlinear systems arising on each time step after discretization. The convergence of the scheme is analyzed. In the case when the solute undergoes equilibrium sorption (of Freundlich type), the problem becomes degenerate and a regularization step is necessary. We derive sufficient conditions for the quadratic convergence of the Newton scheme.
Persistent UFZ Identifier
Radu, F.A., Pop, I.S. (2010):
Newton method for reactive solute transport with equilibrium sorption in porous media
J. Comput. Appl. Math. 234 (7), 2118 - 2127 10.1016/